[an error occurred while processing this directive]
  1. Health

Your suggestion is on its way!

An email with a link to:

http://adam.about.net/care/allergy/allergy_otcdrugs.html

was emailed to:

Thanks for sharing About.com with others!

Most Emailed Articles

Worst Ways To Handle Conflict

Over-the-counter drugs for cold, flu, allergy, and sinus infection

When you browse the over-the-counter (OTC) medicine aisle of a drug store or supermarket, you may be overwhelmed at the variety of products used to treat similar conditions. What are the main ingredients you need? Do you need a combination product? Why do two products used for different conditions contain the exact same ingredients?

To select OTC products as an informed consumer, use the chart below to match your symptoms with the ingredients used to treat them.

Word of caution: Some OTC drugs should not be used if you are taking other medicines or if you have certain medical conditions. See your doctor before starting a new OTC drug if you have any questions. (See Read the Product Labels.)

SymptomHow to TreatGeneric Ingredients
Generalized aches/painsAnalgesic drugaspirin, acetaminophen, ibuprofen, naproxen
Facial painAnalgesic drugaspirin, acetaminophen, ibuprofen, naproxen
Stuffy nose/ congestionDecongestant drugpseudoephedrine, phenylephrine, oxymetazoline, naphazoline,
Productive coughExpectorantguaifenesin
Nonproductive coughAntitussive drugdextromethorphan
Runny noseAntihistamine drugbrompheniramine, diphenhydramine, chlorpheniramine, clemastine, loratadine, pheniramine
FeverAntipyretic drugaspirin, acetaminophen, ibuprofen, naproxen
HeadacheAnalgesic drugaspirin, acetaminophen, ibuprofen, naproxen
HoarsenessAnalgesic drug - Expectorantaspirin, acetaminophen, ibuprofen, naproxen, guaifenesin
Itchy nose/eyes/throatAntihistamine drugdiphenhydramine, chlorpheniramine, clemastine, brompheniramine, pheniramine
SneezingAntihistamine drugdiphenhydramine, chlorpheniramine, clemastine, brompheniramine, pheniramine
Sore throatAnesthetic - Analgesic drugbenzocaine, benzyl alcohol, aspirin, acetaminophen, ibuprofen, naproxen

Generalized aches/pains

Analgesic drugs such as aspirin, acetaminophen (Tylenol), ibuprofen (Advil, Motrin), and naproxen (Aleve) work to relieve overall body aches and pains.

Facial pain

Like generalized pain, facial pain is eased by analgesic drugs such as aspirin, acetaminophen (Tylenol), ibuprofen (Advil, Motrin), and naproxen (Aleve). If, however, you suffer from facial pressure, you may have nasal congestion which is best helped by a decongestant (see Congestion below).

Congestion

Phenylephrine (Neo-Synephrine) and oxymetazoline (Afrin) are found in nasal decongestants; phenylephrine is being used more often now in oral decongestants.*

Nasal decongestants typically work more quickly than oral decongestants. However, nasal decongestants may have a rebound effect that makes your nose even more congested if you use them for more than 3 - 5 days. For that reason, they are best for short-lived colds and not for persistent allergies. In contrast, oral decongestants will not lead to rebound congestion and their effect typically lasts longer than nasal decongestants. The downside to oral decongestants is that they have a slower onset to take effect.

Individuals who are pregnant or breast-feeding and those with heart problems or high blood pressure should avoid decongestants. These individuals should consider a sodium chloride nasal spray instead. Talk with your doctor if you are not certain if you should take a decongestant.

*Keep in mind that one medication may contain several different ingredients, and another medication may only contain one ingredient but may relieve symptoms of several different health conditions. Read the product labels so that you take what you need, but not more than necessary. In addition, the Food and Drug Administration (FDA) now requires medications containing pseudephedrine to be sold from behind your pharmacist's counter because this decongestant is a key ingredient in the production of the illegal stimulant drug methamphetamine. In an effort to have their products continue to be sold OTC, many drug manufacturers have replaced this ingredient with phenylephrine.

Cough

What is your cough like? A productive cough is one where mucus is present. A nonproductive cough is a dry cough with no mucus.

You might not want to stifle a productive cough, so that some of the mucus in the lower respiratory tract can be coughed up. If too much mucus stays there, pneumonia can develop. If you have a productive cough, use an expectorant, such as Guaifenesin (Robitussin), and drink plenty of water. Both may help to remove the mucus from the lungs. Contact your doctor if any of the mucus is green or yellow or contains blood.

Nonproductive coughs might be relieved by an antitussive. Dextromethorphan* is the most common OTC antitussive. Cough medicines with the initials DM have dextromethorphan in the ingredients, such as Robitussin DM. Antitussives are also included in throat lozenges.

You should also note whether your cough medicine is indicated for day or night time use. Night time cough medicines usually contain the antihistamine diphenhydramine, which may cause drowsiness.

*FDA Warning on Dextromethorphan Abuse: In May 2005, the FDA issued a warning regarding dextromethorphan (DXM) abuse after reports of five teenage deaths that appeared to be linked to a powdered form of the drug. According to the FDA report, "DXM abuse, though not a new phenomenon, has developed into a disturbing new trend which involves the sale of pure DXM in powdered form. This pure DXM is often encapsulated by the "dealer" and offered for street use." Overdoses of DXM can lead to brain damage, heart problems, seizure, loss of consciousness, and even death.

When taken as directed and formulated as a cough suppressant, dextromethorphan is generally safe and well tolerated.

Runny nose

The way you treat your runny nose should depend on whether or not it is caused by a cold or an allergy.

For a runny nose associated with an allergy, use an antihistamine that contains diphenhydramine (Benadryl), chlorpheniramine (Chlortrimeton) or clemastine (Tavist). (You'll also find these ingredients in many combination OTC products, such as Dimetapp.) These same drugs should be used when a sinus problem is triggered by an allergy.

For a runny nose caused by a cold, antihistamines are not recommended. Despite their presence in many OTC cold medications, they serve no function for the common cold. Antihistamines work by blocking the release of histamines into the body, but cold symptoms are caused by a virus, not by histamine release. The antihistamines actually block the flow of mucus from the nose, the same mucus that is ridding the body of the virus. Studies have shown that antihistamines have little or no benefit in the relief of cold symptoms.

Remember that most antihistamines cause drowsiness and should be avoided when you must remain alert. Avoid alcohol, as it may increase the effects of the antihistamine. In addition, do not take antihistamines if you have emphysema, bronchitis, glaucoma, difficulty in urination or are taking sedatives or tranquilizers, unless recommended by your doctor.

Fever

The best medicine to take to reduce a fever is one that contains an antipyretic. The most common analgesic/antipyretic drugs include aspirin*, acetaminophen (Tylenol), ibuprofen (Advil, Motrin), and naproxen (Aleve).

*Aspirin is not recommended for children. Acetaminophen is typically given to children with a fever, if medicine is needed.

Headache

The most effective medicine to take to relieve headache pain is one containing an analgesic. The most common analgesic/antipyretic drugs include aspirin, acetaminophen (Tylenol), ibuprofen (Advil, Motrin), and naproxen (Aleve). In addition, Excedrin Migraine has been approved by the FDA to relieve migraine headache pain, including severe pain and other symptoms associated with the full migraine syndrome.

Hoarseness

There is no true drug treatment for hoarseness. The best way to help the condition is to rest your voice. Drinking tea or sucking on a throat lozenge (such as Chloraseptic or Sucrets) or hard candy also helps by keeping the throat wet.

Analgesic drugs will ease the pain of hoarseness. The most common analgesic/antipyretic drugs include aspirin, acetaminophen (Tylenol), ibuprofen (Advil, Motrin), and naproxen (Aleve).

If the hoarseness is caused by mucus in the throat, a expectorant containing guaifenesin (such as Robitussin) will help to loosen the mucus.

Hoarseness is usually caused by a nonproductive (dry) cough. Nonproductive coughs need an antitussive to stop the coughing. Dextromethorphan is the most common OTC antitussive. Cough medicines with the initials DM have dextromethorphan in the ingredients, such as Robitussin DM. You can also look for antitussives in throat lozenges.

Itchy eyes/nose/throat

These symptoms usually are present with an allergy. Antihistamines works to reduce these and other allergy symptoms. For antihistamines to be most effective, take them at the onset of your allergy symptoms. Some of the most common OTC antihistamines include diphenhydramine (Benadryl), chlorpheniramine (Chlortrimeton), clemastine (Tavist), and loratadine (Claritin).

Remember that many antihistamines cause drowsiness, and they should be avoided when you must remain alert. Loratadine (Claritin, Alavert) and cetirizine (Zyrtec) are OTC antihistamines that are long-acting and considered non-sedating. Avoid alcohol, as it may increase the effects of the antihistamine. In addition, do not take antihistamines if you have emphysema, bronchitis, glaucoma, difficulty in urination or are taking sedatives or tranquilizers, unless recommended by your doctor.

Sneezing

When sneezing is caused by an allergy, antihistamines should be taken. For antihistamines to be most effective, take them at the onset of your allergy symptoms. The three most common shoring-acting OTC antihistamines are diphenhydramine (Benadryl), chlorpheniramine (Chlortrimeton), and clemastine (Tavist).

When sneezing is caused by a cold, antihistamines are not recommended. Despite their presence in many OTC cold medications, they serve no function for the common cold. Antihistamines work by blocking the release of histamines into the body, but cold symptoms are caused by a virus, not by histamine release. The antihistamines actually block the flow of mucus from the nose, the same mucus that is ridding the body of the virus. Studies have shown that antihistamines have little or no benefit in the relief of cold symptoms.

Sore throat

Throat lozenges (such as Chloraseptic or Sucrets) are effective in treating sore throat pain. Throat lozenges usually contain two types of ingredients. One ingredient is an anesthetic (benzocaine, benzyl alcohol) and produces a numbing effect on the throat. The other ingredient is an antibacterial (phenol, phenol containing salts). Unfortunately, you are finished sucking on the lozenge, sore throat symptoms usually resume. Hard candy may also temporarily relieve sore throat pain.

When a sore throat is caused by a nonproductive (dry) cough, you may want to use an antitussive to stop the coughing. Dextromethorphan is the most common OTC antitussive. Cough medicines with the initials DM have dextromethorphan in the ingredients, such as Robitussin DM. You can also look for antitussives in throat lozenges. Dextromethorphan, however, has the potential to be abused.

Reference

US Food and Drug Administration. FDA Warns Against Abuse of Dextromethorphan (DXM). Rockville, MD: National Press Office. 2005 May. Talk Paper T05-23.

Main Menu

Review Date: 6/18/2009
Reviewed By: Frederic F. Little, MD, Department of Allergy and Pulmonary/Critical Care Medicine, Boston University School of Medicine, Boston, MA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com

©2014 About.com. All rights reserved.